Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS Mobile, AL

March 26, 2005Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 26, 2005, 4:23 PM CST for Washington County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2005, 4:23 PM CST (22:23 UTC)
Expired
Mar 26, 2005, 5:15 PM CST
In force
52 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Washington County, AL

The radar

The Mobile radar (KMOB), 93 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 1:45 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 262223
SVRMOB
ALC129-262315-
/O.NEW.KMOB.SV.W.0028.050326T2223Z-050326T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
423 PM CST SAT MAR 26 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WASHINGTON COUNTY IN SOUTHWEST ALABAMA

* UNTIL 515 PM CST

* AT 418 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  YELLOW PINE...OR ABOUT 14 MILES SOUTHWEST OF CHATOM...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YARBO BY 440 PM CST
  MILLRY AND LOPER BY 445 PM CST
  KOENTON BY 450 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3145 8848 3135 8840 3158 8805 3171 8843

$$
2 follow-up statements
000 
WWUS54 KMOB 262246
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
446 PM CST SAT MAR 26 2005

ALC129-262315-
/O.CON.KMOB.SV.W.0028.000000T0000Z-050326T2315Z/
WASHINGTON AL-
446 PM CST SAT MAR 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM CST FOR
NORTHWESTERN WASHINGTON COUNTY...

AT 439 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LOPER...OR ABOUT 10 MILES NORTHWEST OF CHATOM...MOVING
NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES WEST OF CHATOM BY 430 PM CST
  9 MILES WEST OF JORDON BY 435 PM CST
  LOPER AND 6 MILES WEST OF YARBO BY 440 PM CST
  HEALING SPRINGS AND MILLRY BY 445 PM CST
  KOENTON BY 450 PM CST

LAT...LON 3145 8848 3135 8840 3158 8805 3171 8843

$$
000 
WWUS54 KMOB 262305
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
504 PM CST SAT MAR 26 2005

ALC129-262314-
/O.CAN.KMOB.SV.W.0028.000000T0000Z-050326T2315Z/
WASHINGTON AL-
504 PM CST SAT MAR 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON COUNTY
IS CANCELLED...

THE STORM HAS MOVED NORTH INTO CHOCTAW COUNTY. 

A TORNADO WATCH REMAINS IN EFFECT FOR WASHINGTON COUNTY.

STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS FROM THE 
NATIONAL WEATHER SERVICE.

LAT...LON 3145 8848 3135 8840 3158 8805 3171 8843

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:30 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 26, 2:30 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST SAT MAR 26 2005

.SHORT TERM...WILL BE BRIEF...ALL OF THE FORECAST AREA IS UNDER A
TORNADO WATCH UNTIL 9 PM...WOULDNT SUPRISE ME TO SEE THE WATCH
EXTENDED PAST 9 PM. STORMS TODAY WERE NEAR WARM FRONT. FRONT WILL
CONTINE TO MOVE NORTH WITH SCATTERED STORMS TO THE SOUTH. UPPER
DISTURBANCE MOVING ACROSS WILL PUSH SQUALL LINE ACROSS AREA TONIGHT
WITH COLD FRONT NOT EXPECTED UNTIL LATER ON SUNDAY. MAY BE MORE
STORMS ON SUNDAY NEAR UPPER LOW CENTER AND COLDER TEMPERATURES
ALOFT...MAY BE TOO DRY HOWEVER...WE WILL SEE. IN A NUTSHELL...EXPECT
MANY SEVERE WARNINGS TONIGHT AND MAY STILL BE SEVERE ONGOING FOR
SUNRISE SERVICES AND EASTER EGG HUNTS...ESPECIALLY NEAR AND EAST OF
INTERSTATE 65.

.LONG TERM...ONLY MADE MINOR CHANGES TO THE GRIDS AND FORECAST.
ANOTHER SIMILIAR LOOKING SYSTEM LATER THIS WEEK IS BEING SHOWN BY
THE GFS.

&&

.MARINE...WINDS AND SEAS WILL INCREASE IN MODERATE SOUTHERLY FLOW
AHEAD OF APPROACHING SYSTEM OVER THE SOUTHERN PLAINS AT THIS TIME.
CURRENT TREND HAS FRONT CROSSING MARINE AREAS DURING SUNDAY
AFTERNOON. MODERATE TO STRONG OFFSHORE FLOW BEHIND FRONT WILL KEEP
WINDS AND SEAS UP INTO MONDAY. HIGH PRESSURE WILL MOVE OVER THE AREA
LATER MONDAY INTO TUESDAY...WITH WINDS AND SEAS SUBSIDING INTO MID
WEEK.

SCA LEVEL SEAS FROM THE EXTENDED SOUTHERLY FLOW WILL MOST LIKELY
REQUIRE AN SCA ISSUED FOR SUNDAY...LASTING INTO EARLY MONDAY.

&&

.FIRE WEATHER...RAIN AND HIGH HUMIDITY TONIGHT...A LITTLE DRIER ON
SUNDAY...ESPECIALLY NEAR THE COAST. DRIER STILL ON MONDAY WITH
NORTHWEST WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      62  76  46  66 /  90  50  10  10
PENSACOLA   65  77  51  67 /  90  70  10  10
DESTIN      65  74  53  67 /  90  80  10  10
EVERGREEN   63  78  46  63 /  90  70  10  10
WAYNESBORO  60  70  43  64 /  90  50  10  10
CAMDEN      63  76  47  63 /  90  70  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Mar 26, 1:30 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CST SAT MAR 26 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-271100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
130 PM CST SAT MAR 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND THROUGH TONIGHT...

THUNDERSTORMS HAVE BEEN DEVELOPING ALONG A WARM FRONT THAT WAS
MOVING NORTH ACROSS SOUTH ALABAMA AND MISSISSIPPI. ISOLATED
THUNDERSTORMS NEAR THE AND SOUTH OF THE FRONT...WILL BECOME MORE
NUMEROUS AS THE FRONT MOVES NORTH. HAIL FROM NICKEL TO SOFTBALL SIZE
WAS REPORTED FROM A LATE MORNING STORM OVER THE FLORIDA PANHANDLE
AND INTO SOUTH ALABAMA. STORMS THIS AFTERNOON HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL...WITH AN INCREASING CHANCE OF ISOLATED TORNADOES
AS THE EVENING APPROACHES.

THE CHANCE OF SEVERE STORMS WILL CONTINUE FROM LATE THIS EVENING
THROUGH EARLY TO MID SUNDAY MORNING AS A SQUALL LINE DEVELOPS AHEAD
OF AN UPPER LEVEL DISTURBANCE MOVING OUT OF EAST TEXAS. THE SQUALL
LINE IS EXPECTED TO PUSH INTO SOUTHEAST MISSISSIPPI LATER TONIGHT
AND THEN ACROSS SOUTHWEST ALABAMA AND THE WESTERN FLORIDA PANHANDLE.
THE SQUALL LINE SHOULD EXIT THE WEST FLORIDA PANHANDLE AND ADJACENT
COUNTIES OF ALABAMA DURING THE EARLY MORNING HOURS ON SUNDAY. STRONG
DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE ALONG AND IN
ADVANCE OF THIS SQUALL LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

BY MID TO LATE SUNDAY MORNING THE SQUALL LINE OF STRONG TO SEVERE
STORMS IS EXPECTED TO PUSH EAST OF THE AREA. DURING SUNDAY
AFTERNOON...SOME ISOLATED TO SCATTERED THUNDERSTORMS COULD DEVELOP
AS THE STORM SYSTEMS TRACKS ACROSS THE TENNESSEE VALLEY AND DRAGS A
COLD FRONT ACROSS THE AREA LATE SUNDAY AFTERNOON AND EARLY EVENING. A
FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE HAIL AND STRONG
DOWNBURST WINDS. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
SUNDAY AFTERNOON OR EVENING AT THIS TIME.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM SUNDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE
REQUIRED FROM LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS.

In the hours before

Local storm report, Mar 26, 3:54 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CST SAT MAR 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             PENSACOLA               30.42N 87.19W
03/26/2005  1.75 INCH        ESCAMBIA           FL   BROADCAST MEDIA

            GOLF BALL SIZED HAIL COVERING THE GROUND

1100 AM     HAIL             MILTON                  30.62N 87.03W
03/26/2005  1.00 INCH        SANTA ROSA         FL   BROADCAST MEDIA

1120 AM     HAIL             MILTON                  30.62N 87.03W
03/26/2005  1.75 INCH        SANTA ROSA         FL   TRAINED SPOTTER

1130 AM     HAIL             MILTON                  30.62N 87.03W
03/26/2005  4.25 INCH        SANTA ROSA         FL   BROADCAST MEDIA

            INTERSECTION OF HWY. 89/87...CRACKED TRUCK WINDOWS

1220 PM     HAIL             RED OAK                 31.14N 86.46W
03/26/2005  1.75 INCH        COVINGTON          AL   BROADCAST MEDIA

1231 PM     HAIL             OPP                     31.28N 86.26W
03/26/2005  1.75 INCH        COVINGTON          AL   BROADCAST MEDIA

            MARBLE HAIL AND GOLF BALL SIZE HAIL AROUND OPP

1243 PM     HAIL             ONYCHA                  31.21N 86.28W
03/26/2005  1.00 INCH        COVINGTON          AL   TRAINED SPOTTER

            NICKEL AND QUARTER SIZED HAIL

1244 PM     HAIL             OPP                     31.28N 86.26W
03/26/2005  2.75 INCH        COVINGTON          AL   EMERGENCY MNGR

            BASEBALL SIZED HAIL AT SLEETA SCHOOL

0305 PM     HAIL             PERDIDO                 31.01N 87.63W
03/26/2005  1.00 INCH        BALDWIN            AL   EMERGENCY MNGR

0326 PM     HAIL             MARY ESTHER             30.43N 86.64W
03/26/2005  0.75 INCH        OKALOOSA           FL   TRAINED SPOTTER

            DIME TO PENNY SIZED HAIL

0320 PM     HAIL             COFFEEVILLE             31.76N 88.09W
03/26/2005  1.00 INCH        CHOCTAW            AL   BROADCAST MEDIA

            NICKEL AND QUARTER SIZED HAIL ON HWY. 84

&&

JACKC

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:45 AM CSTSpecial Marine WarningMOB45 min
Mar 26, 9:26 AM CSTSpecial Marine WarningMOB49 min
Mar 26, 9:41 AM CSTSpecial Marine WarningMOB64 min
Mar 26, 11:02 AM CSTSpecial Marine WarningMOB58 min
Mar 26, 11:49 AM CSTSevere Thunderstorm WarningMOBCovington41 min
Mar 26, 12:26 PM CSTSevere Thunderstorm WarningMOBCovington, Crenshaw49 min
Mar 26, 2:09 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile36 min
Mar 26, 2:41 PM CSTSevere Thunderstorm WarningMOBBaldwin, Escambia34 min
Mar 26, 3:15 PM CSTSevere Thunderstorm WarningMOBEscambia45 min
Mar 26, 3:22 PM CSTSevere Thunderstorm WarningMOBMobile, Washington38 min
Mar 26, 3:30 PM CSTSevere Thunderstorm WarningMOBClarke, Wilcox45 min
Mar 26, 3:35 PM CSTSpecial Marine WarningMOB25 min
Mar 26, 3:38 PM CSTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox37 min
Mar 26, 3:54 PM CSTSevere Thunderstorm WarningMOBWashington36 min
Mar 26, 3:57 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox33 min
Mar 26, 4:04 PM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia26 min
Mar 26, 4:08 PM CSTSpecial Marine WarningMOB52 min
Mar 26, 4:12 PM CSTSevere Thunderstorm WarningMOBCovington33 min
Mar 26, 4:30 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia45 min
Mar 26, 4:33 PM CSTSevere Thunderstorm WarningMOBButler, Monroe, Wilcox42 min
Mar 26, 4:54 PM CSTSevere Thunderstorm WarningMOBChoctaw36 min
Mar 26, 5:14 PM CSTSpecial Marine WarningMOB31 min
Mar 26, 5:15 PM CSTSevere Thunderstorm WarningMOBCovington30 min
Mar 26, 5:15 PM CSTSevere Thunderstorm WarningMOBButler30 min
Mar 26, 5:28 PM CSTSevere Thunderstorm WarningMOBChoctaw33 min
Mar 26, 5:39 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw36 min
Mar 26, 5:40 PM CSTSevere Thunderstorm WarningMOBCovington20 min
Mar 26, 5:45 PM CSTSpecial Marine WarningMOB30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.